Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 28, NWS Dodge City, KS

May 11, 2014Edwards County, Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2014, 6:12 PM CDT for Edwards County, Ford County, Hodgeman County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2014, 6:12 PM CDT (23:12 UTC)
Expired
May 11, 2014, 7:15 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 32 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:46 PM CDTTORNADO3 Wsw Kinsley, KS
May 11, 7:18 PM CDTHAIL 1.57 Nw Bellefont, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:38 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WUUS53 KDDC 112312
SVRDDC
KSC047-057-083-120015-
/O.NEW.KDDC.SV.W.0028.140511T2312Z-140512T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT SUN MAY 11 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS...
  SOUTHEASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...

* UNTIL 715 PM CDT

* AT 610 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  SPEARVILLE...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BELLEFONT AND OFFERLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3773 9997 3809 9970 3809 9935 3800 9935
      3775 9959
TIME...MOT...LOC 2312Z 217DEG 40KT 3788 9979

HAIL...1.75IN
WIND...60MPH

$$

KRUSE
1 follow-up statement
575 
WWUS53 KDDC 112343
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT SUN MAY 11 2014

KSC057-112353-
/O.CAN.KDDC.SV.W.0028.000000T0000Z-140512T0015Z/
FORD KS-
643 PM CDT SUN MAY 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3791 9948 3798 9974 3809 9970 3809 9935
      3800 9935
TIME...MOT...LOC 2343Z 219DEG 30KT 3806 9956

$$

KSC047-083-120015-
/O.CON.KDDC.SV.W.0028.000000T0000Z-140512T0015Z/
HODGEMAN KS-EDWARDS KS-
643 PM CDT SUN MAY 11 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
EDWARDS AND EAST CENTRAL HODGEMAN COUNTIES UNTIL 715 PM CDT...

AT 639 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
GRAY...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN HODGEMAN AND EXTREME
  NORTHWESTERN EDWARDS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3791 9948 3798 9974 3809 9970 3809 9935
      3800 9935
TIME...MOT...LOC 2343Z 219DEG 30KT 3806 9956

HAIL...1.75IN
WIND...60MPH

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:57 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 11, 2:57 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
257 PM CDT Sun May 11 2014

...Update to short term...

.SHORT TERM...(This evening through Monday)
ISSUED AT 254 PM CDT SUN MAY 11 2014

Abbreviated AFD due to ongoing warning operations.

From my mesoscale discussion at 1:53 PM...

(Convection already has developed by the same mesoscale assessments
still applies)

Special 18Z KDDC raob shows just a little bit of CIN remaining. Won't
be long before convection develops. Visible satellite imagery shows
increasing cumulus along the dryline/front. HRRR indicates thunderstorms
developing along the Highway 283 corridor in the 3-4 pm time range.
Right moving Bunkers shows propagation vectors northeasterly at 45 kt.
Initial threat will be large hail (up to 20! on the LHP using NAM thermodynamic
and kinematic variables) and damaging outflow winds. There is an small
window of tornadic opportunity between 7 and 9 pm as low level winds
back across central/south central-Kansas but all the big wedge/strong tornadoes
should remain across Nebraska/Iowa with just small spin ups/weak tornadoes
in our area, if possible.

Convection will depart the area tonight. Some light showers will be
possible on the backside of the departing wave. It will be windy post
frontal through tomorrow. Right now conditions look borderline for wind
advisory criteria.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 122 PM CDT SUN MAY 11 2014

An upper level longwave trough will be moving across the Plains on
Tuesday but should be dry with the moisture pushed east of the area.
Colder temperatures will accompany this trough with overnight lows
on Monday night into the mid 30s and highs on Tuesday in the low to
mid 60s. Strong northwest winds will mix down to the surface with
winds of 15 to 30 mph and partly cloudy skies.

For Wednesday into Thursday, dry northwesterly upper level flow will
follow with highs slowly warming into the upper 60s and 70s.
Wednesday morning may be the coldest morning with light winds and
lows in the low to mid 30s.

For Friday and Saturday, a few showers and thunderstorms may form as
as some upper air disturbances in northwest flow aloft interact with
increasing upslope moisture. Lows will be in the 40s and highs
around 70 to 75.

On Sunday, of next week, upper level ridging is forecast with dry
and warmer temps around 80.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 1101 AM CDT SUN MAY 11 2014

VFR conditions through much of the TAF. Main exception is for KDDC/KHYS
this afternoon/eve, where convection could create temporary MVFR cigs in
heavy thunderstorm activity. Southerly winds 20-30 kt will become
northerly 15-28 kt in the wake of a fropa later tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  56  35  63 /  20  10   0   0
GCK  42  53  34  62 /  20  20   0   0
EHA  42  55  34  61 /  10  10   0  10
LBL  44  58  34  62 /  10  10   0  10
HYS  46  53  35  63 /  80  30   0   0
P28  56  63  40  66 /  80  20   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 8 PM CDT this evening FOR KSZ046-065-066-
078>081-088>090.

RED FLAG WARNING until 9 PM CDT this evening FOR KSZ074>076-
084>086.

&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Sugden
Hazardous weather outlook, May 11, 4:10 AM CDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
410 AM CDT SUN MAY 11 2014

KSZ074>076-084>086-120915-
STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-
410 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 1 PM CDT TO 9 PM CDT. SEE THE
LATEST FIRE WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT
IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>045-061>064-077-087-120915-
TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-GRAY-
MEADE-
410 AM CDT SUN MAY 11 2014 /310 AM MDT SUN MAY 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND
EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS
EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN
KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE
LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. IT
IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ046-065-066-078>081-088>090-120915-
RUSH-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-
BARBER-
410 AM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND
EASTERN PORTIONS OF SOUTHWEST KANSAS LATE THIS AFTERNOON INTO THIS
EVENING AS A STRONG COLD FRONT PUSHES SOUTHEASTWARD ACROSS WESTERN
KANSAS. GOLF BALL TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH ARE POSSIBLE...MAINLY EAST OF A WAKEENEY TO MEADE
LINE. TORNADOES ARE ALSO POSSIBLE WITH THE STRONGEST STORMS.

A WIND ADVISORY IS IN EFFECT FROM 11 AM CDT TO 8 PM CDT. SEE THE LATEST
WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY. IT IS TOO EARLY
TO DETERMINE IF SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY EAST OF A WAKEENEY TO MEADE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

In the hours before

Local storm report, May 11, 5:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             8 E CLARK STATE LAKE    37.39N 99.63W
05/11/2014  E1.25 INCH       CLARK              KS   TRAINED SPOTTER

&&

WHOVORKA
Local storm report, May 11, 5:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             7 NE ASH VALLEY         38.35N 99.10W
05/11/2014  E1.00 INCH       RUSH               KS   TRAINED SPOTTER

&&

WHOVORKA
Local storm report, May 11, 5:58 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             5 ENE ARNOLD            38.66N 99.96W
05/11/2014  E1.75 INCH       NESS               KS   PUBLIC

&&

WHOVORKA
Local storm report, May 11, 5:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             1 NNE DODGE CITY        37.77N 100.01W
05/11/2014  M2.00 INCH       FORD               KS   TRAINED SPOTTER

&&

SUGDEN
Local storm report, May 11, 6:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             DODGE CITY              37.76N 100.01W
05/11/2014  E1.00 INCH       FORD               KS   NWS EMPLOYEE

            NUMEROUS REPORTS OF QUARTER SIZE HAIL IN DODGE CITY

&&

UMSCHEID
Local storm report, May 11, 6:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
603 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 E DODGE CITY          37.76N 99.97W
05/11/2014  M1.50 INCH       FORD               KS   NWS EMPLOYEE

            MEASURED AT THE NWS OFFICE

&&

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:49 PM CDTSpecial Weather StatementDDCBarber56 min
May 10, 8:45 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt45 min
May 11, 2:50 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more22 hr
May 11, 3:48 AM CDTRed Flag WarningDDCGrant, Haskell, Morton, Seward, Stanton, Stevens16 hr
May 11, 2:39 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman66 min
May 11, 3:02 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade58 min
May 11, 3:05 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush40 min
May 11, 3:12 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush63 min
May 11, 3:40 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Gray, Hodgeman, Pawnee65 min
May 11, 3:45 PM CDTSevere Thunderstorm WarningDDCEllis30 min
May 11, 3:55 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade65 min
May 11, 4:09 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush66 min
May 11, 4:26 PM CDTSevere Thunderstorm WarningDDCHodgeman, Pawnee, Rush64 min
May 11, 4:41 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee64 min
May 11, 4:46 PM CDTSevere Thunderstorm WarningDDCEllis44 min
May 11, 4:53 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa67 min
May 11, 5:18 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego57 min
May 11, 5:20 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush25 min
May 11, 5:40 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee, Rush65 min
May 11, 5:49 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman56 min
May 11, 5:57 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford63 min
May 11, 6:12 PM CDTTornado WarningDDCPawnee33 min
May 11, 6:40 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman65 min
May 11, 6:46 PM CDTTornado WarningDDCEdwards, Pawnee29 min
May 11, 6:49 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee, Rush56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.